Serving all people by providing personalized health and wellness through exemplary care, education and research.
Explore health content from A to Z.
I need information about...
Toxic epidermal necrolysis is a life-threatening skin disorder characterized by a blistering and peeling of the skin. This disorder can be caused by a drug reaction—often antibiotics or anticonvulsives.
Toxic epidermal necrolysis causes the skin to peel in sheets. This leaves large, raw areas exposed. The loss of skin allows fluids and salts to ooze from the raw, damaged areas. These areas can easily become infected. The following are the other most common symptoms of toxic epidermal necrolysis. However, each individual may experience symptoms differently. Symptoms may include:
A painful, red area that spreads quickly
The skin may peel without blistering
Raw areas of skin
Condition spread to eyes, mouth/throat, and genitals/urethra/anus
The symptoms of toxic epidermal necrolysis may resemble other skin conditions. This is a life-threatening condition. Talk with your healthcare provider for a diagnosis if you are suspicious.
Specific treatment for toxic epidermal necrolysis will be discussed with you by your healthcare provider based on:
Your age, overall health, and medical history
Extent of the condition
Your tolerance for specific medicines, procedures, or therapies
Expectations for the course of the condition
Your opinion or preference
The disease progresses fast, usually within 3 days. Treatment usually includes hospitalization, often in the burn unit. If a medicine is causing the skin reaction, it is discontinued. Treatment may include:
Isolation to prevent infection
Ointments and protective bandages
Intravenous (IV) fluid and electrolytes
Intravenous immunoglobulin G
Copyright © 2017 Baylor Scott & White Health. All Rights Reserved. |
3500 Gaston Ave., Dallas, TX 75246-2017 | 1.800.4BAYLOR